Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 22, NWS Amarillo, TX

June 2, 1996Hansford County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 2, 1996, 3:28 PM CDT for Hansford County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1996, 3:28 PM CDT (20:28 UTC)
Expired
Jun 2, 1996, 4:30 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Hansford County, TX

The radar

The Amarillo radar (KAMA), 121 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:28 PM CDTTornado F0Gruver, TX
Jun 2, 4:38 PM CDTHail 0.88Spearman, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1996-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1996-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 022028
TORAMA
TXC195-022130-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
328 PM CDT SUN JUN 2 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  430 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...HANSFORD COUNTY
 
AT 328 PM STORM SPOTTERS REPORTED A TORNADO ABOUT 15 MILES NORTHWEST OF
GRUVER...MOVING SOUTHEAST AT 15 MPH.
 
ABANDON VEHICLES AND MOBILE HOMES...SEEK SHELTER IN A REINFORCED
BUILDING.  AS A LAST RESORT...A DITCH OR LOW SPOT OFFERS BETTER
PROTECTION THAN YOUR CAR OR MOBILE HOME.  ABANDON MOBILE HOMES EVEN
IF TIED DOWN.  DO NOT USE A CAR TO TRY AND OUT RUN A TORNADO.  CARS
ARE EASILY TOSSED AROUND AND CAN BECOME MISSILES IN TORNADIC WINDS.
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 2, 2:45 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 2, 2:45 PM CDT, 43 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT SUN JUN 2 1996

OUTFLOW BOUNDARY LIES ACROSS THE NORTHEAST TEXAS PANHANDLE AND THE
WESTERN OKLAHOMA PANHANDLE.  SURFACE TROUGH IS SLOWLY MAKING ITS WAY
SOUTH AND IS NOW ALONG THE OKLAHOMA STATE LINE NEAR KENTON.  BEST
THUNDERSTORM CHANCES LOOK TO BE ALONG THESE BOUNDARIES TONIGHT.
STRONGEST NORTHWEST FLOW ALOFT IS ALSO FOUND ACROSS THE NORTH.  WE
WILL UP POPS ACROSS THE NORTH TO AT LEAST 30 PERCENT AND KEEP THE
SOUTH IN THE CHANCE CATEGORY.

MONDAY IS LOOKING BETTER FOR THUNDERSTORMS AS AN EAST TO SOUTHEAST
FLOW ON THE SURFACE DEVELOPS ALONG WITH EVEN WARMER SURFACE
TEMPERATURES AND COOLER TEMPERATURES ALOFT.  SHORT WAVE IS ALSO
PROGGED BY THE ETA AND AVN TO MOVE THROUGH THE PANHANDLES MONDAY
AFTERNOON/EVENING IN NORTHWEST FLOW ALOFT.  THUNDERSTORMS MAY LAST
INTO THE NIGHT AS LLJ SHOULD DEVELOP AHEAD OF LEE-SIDE TROUGH ALONG
THE EAST SLOPES OF THE ROCKIES.

WE WILL INSERT A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE EAST AS
IT LOOKS LIKE A DRYLINE GETS ACTIVE.

ETA AND AVN MODLES WERE CLOSE IN AGREEMENT WITH THE UPPER SYSTEMS
AND WERE GENERALLY FOLLOWED FOR THIS FORECAST.  AVN NUMBERS LOOK A
LITTLE COOL FOR OVERNIGHT LOWS...BUT HIGHS LOOK CLOSE.

THE EXTENDED LOOKS DRY AS UPPER LEVEL RIDGE BUILDS ACROSS THE FOUR
CORNERS AND NORTHWEST FLOW MOVES OFF TO THE EAST.

THANK YOU FOR THE COORDINATION LBB...DDC...ABQ.

A LOOK AT SOME EARLY NUMBERS:

DHT 55/83 56/87 60 333
BVR 56/82 60/86 61 523
AMA 59/83 62/87 62 433

.AMA...
TX...NONE.
OK...NONE.

GOEHRING/COCKRELL/BEAMS

In the hours before

Special weather statement, Jun 2, 12:47 PM CDT, 2 hours 41 minutes before
OKZ001>003-TXZ001>020-030500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 2 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES THIS AFTERNOON AND TONIGHT.

THE AIRMASS IN PLACE OVER THE PANHANDLES REMAINS RICH WITH LOW-LEVEL
ATMOSPHERIC MOISTURE.  AS DAYTIME HEATING CONTINUES...THIS WILL LEAD
TO FURTHER DESTABILIZATION OF AN ALREADY UNSTABLE AIRMASS.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT ACROSS THE AREA.  AN OUTFLOW BOUNDARY ADVANCING TOWARD THE
CENTRAL TEXAS PANHANDLE FROM THE NORTHEAST WILL ACT AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT.  AN UPPER LEVEL DISTURBANCE WILL APPROACH
THE AREA FROM THE NORTHWEST EARLY THIS EVENING...AND WILL ENHANCE
THUNDERSTORM DEVELOPMENT.

SOME OF THE STRONGER STORMS COULD BECOME SEVERE.  THE MAIN SEVERE
WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS.  THE
VERTICAL WIND PROFILE IS NOT EXPECTED TO BE FAVORABLE FOR TORNADO
DEVELOPMENT.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS ACROSS THE
PANHANDLES SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND
BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.

COCKRELL
Local storm report, Jun 2, 3:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
300 AM CDT SUN JUN 02 1996

TIME(CdT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    4.5 W GOODWELL            OK   3/4 TO 1 INCH SIZED HAIL
06/02/96   TEXAS                          REPORTED BY GUYMON OHP.

0305 PM    GOODWELL                  OK   1 INCH SIZED HAIL REPORTED
06/02/96   TEXAS                          BY GUYMON OHP.

GOEHRING/BEAMS
Local storm report, Jun 2, 3:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT SUN JUN 02 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    4.5 W GOODWELL            OK   3/4 TO 1 INCH SIZED HAIL
06/02/96   TEXAS                          REPORTED BY GUYMON OHP.

0305 PM    GOODWELL                  OK   1 INCH SIZED HAIL REPORTED
06/02/96   TEXAS                          BY GUYMON OHP.

GOEHRING/BEAMS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:58 PM CDTTornado WarningAMAHartley47 min
Jun 1, 11:18 PM CDTSevere Thunderstorm WarningAMAOldham57 min
Jun 2, 12:33 AM CDTSevere Thunderstorm WarningAMAOldham27 min
Jun 2, 4:07 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson68 min
Jun 2, 4:32 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson58 min
Jun 2, 5:06 PM CDTTornado WarningAMACarson54 min
Jun 2, 5:28 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley62 min
Jun 2, 6:22 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham53 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.